Table of Contents Author Guidelines Submit a Manuscript
Journal of Function Spaces
Volume 2017, Article ID 1014250, 6 pages
https://doi.org/10.1155/2017/1014250
Research Article

Global Structure of Positive Solutions for Some Second-Order Multipoint Boundary Value Problems

College of Mathematics and Systems Science, Shandong University of Science and Technology, Qingdao, Shandong 266590, China

Correspondence should be addressed to Hongyu Li; moc.361@8791yhlds

Received 11 May 2017; Accepted 29 August 2017; Published 15 October 2017

Academic Editor: Lishan Liu

Copyright © 2017 Hongyu Li and Junting Zhang. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We investigate in this paper the following second-order multipoint boundary value problem: , , , . Under some conditions, we obtain global structure of positive solution set of this boundary value problem and the behavior of positive solutions with respect to parameter by using global bifurcation method. We also obtain the infinite interval of parameter about the existence of positive solution.

1. Introduction

In this paper, we shall study the following second-order multipoint boundary value problem: where , , , and is a positive parameter.

The multipoint boundary value problems for ordinary differential equations play an important role in physics and applied mathematics, and so on. The existence and multiplicity of nontrivial solutions for multipoint boundary value problems have been extensively considered (including positive solutions, negative solutions, or sign-changing solutions) by using the fixed point theorem with lattice, fixed point index theory, coincidence degree theory, Leray-Schauder continuation theorems, upper and lower solution method, and so on (see [125] and references therein). On the other hand, some scholars have studied the global structure of nontrivial solutions for second-order multipoint boundary value problems (see [2632] and references therein).

There are few papers about the global structure of nontrivial solutions for the boundary value problem (1). Motivated by [1, 2632], we shall investigate the global structure of positive solutions of the boundary value problem (1). In [1], the authors only have studied the existence of positive solutions, but in this paper, we prove that the set of nontrivial positive solutions of the boundary value problem (1) possesses an unbounded connected component.

This paper is arranged as follows. In Section 2, some notation and lemmas are presented. In Section 3, we prove the main results of the boundary value problem (1). Finally, in Section 4, two examples are given to illustrate the main results obtained in Section 3.

2. Preliminaries

Let be a Banach space, be a cone, and be a completely continuous operator.

Definition 1 (see [33]). Let be an open set, , and . If, for any , there exists the solution of the equation , satisfying then is called a bifurcation point of the cone operator .

Definition 2 (see [33]). Let be an open set, , and . If, for any , there exists the solution of the equation , satisfying then is called an asymptotic bifurcation point of the cone operator .

Definition 3 (see [34]). Let be a linear operator and map into . The linear operator is -positive if there exists such that, for any , we can find an integer and real numbers such that

Lemma 4 (see [34]). Let be an open set of . Assume that the operator has no fixed points on . If there exists a linear operator and such that(i);(ii)for some ,then

Lemma 5 (see [34]). Let be completely continuous and be a completely continuous -bounded linear operator. If, for any , , , then , where is unique eigenvalue of corresponding to positive eigenfunction.

Lemma 6 (see [34]). Let be a compact metric space and and be disjoint, compact subsets of . If there does not exist connected subset of such that and , then there exist disjoint compact subsets and such that and .

3. Main Results

Let with the norm ; then is a Banach space. Let . Obviously, is a normal cone of .

In this paper, we always assume that.

Lemma 7 (see [1]). Suppose that holds. Let and be the solutions of respectively. Then(i) is increasing on and ;(ii) is decreasing on and .Let where by [1]. Let where
Define the operators , , and : where and is defined by (7).
Obviously, . It is easy to know that the solutions of the boundary value problem (1) are equivalent to the solutions of the equation Let be the closure of nontrivial positive solution set of (11). Then is also the closure of the nontrivial positive solution set of the boundary value problem (1).
We give the following assumptions:, where is the solution of (4). is continuous, ...

Lemma 8 (see [1]). Suppose that are satisfied. Then, for the operator defined by (9), the spectral radius and has a positive eigenfunction corresponding to its first eigenvalue .

Theorem 9. Suppose that are satisfied. Then(i)the operator defined by (8) has at least a bifurcation point corresponding to positive solution; the operator has no bifurcation points in corresponding to positive solution, where is defined by Lemma 8;(ii) possesses an unbounded connected component passing through , and , where is defined by Lemma 8.

Proof. By , it is easy to know that is completely continuous and is completely continuous; and . By Lemma 8, we have .
By , for any , there exists such that that is, Let . From (8) and (13), for any , we have where . Clearly, is completely continuous and
By Lemma 7 and (6) and (7), it follows that For any , by (14) and (15), we have Let . It follows from (16) that is a -bounded operator by Definition 3. By Krein-Rutman theorem, there exists such that By (14) and (17), we have So, by (18) and Lemma 4, we have In the following, we prove that the operator has at least one bifurcation point on and has no bifurcation points on .
We shall prove that, for any , there must exist and such that where .
Without loss of generality, we may assume that the equation has no solutions on . By (19), we get Obviously, Set By (21) and (22) and the homotopy invariance of fixed point index, there exists such that has a solution . Namely, , where .

Choose . Then there exist and with such that . And Assume that . Then is a bifurcation point of the cone operator .

By (14) and Lemma 5, for any , the equation has no solutions in , where . Hence, has no bifurcation points in corresponding to positive solution, and

Let By the above proof, we know that . If, for any , the connected component of is bounded, which passes through , then is a compact set.

Let be an open neighborhood of in . If , then is a compact metric space, and and are disjoint, compact subsets of . Since has the property of maximal connectivity, there exists no connected subset of such that and . By Lemma 6, we know that there exist two compact subsets of such that

Obviously, the distance . Let Then is an open neighborhood of . Let . Then . Let

Clearly, is a bounded open set of , and . Hence is an open covering of . Since is compact, there exist such that is also an open covering of . Let . Then is a bounded open set of , and

Take sufficiently large such that . For , let , where . Evidently, is an open set of , and . And has no nontrivial solutions on when is sufficiently small.

Let . Then . Since and , we know that has no solutions on . By the general homotopy invariance of topological degree, we get

Since , , so Therefore, by (20), we have which contradicts (26).

Hence, possesses an unbounded connected component passing through

By the above proof and the arbitrariness of , we obtain that (i) the cone operator has at least a bifurcation point (the cone operator has no bifurcation point in ) and (ii) possesses an unbounded connected component passing through , and

Theorem 10. Suppose that and are satisfied. Then the operator has no asymptotic bifurcation points in .

Proof. For any , there exists sufficiently small such that where is defined by Lemma 8.
By , for the above , there exists such that that is, Set ; then Let For any , there exists such that . By (32), we have where It follows from (33) that .
By (33), we get that So Therefore, is bounded. By the arbitrariness of , the operator has no asymptotic bifurcation point in .

By Theorems 9 and 10, we have the following theorem.

Theorem 11. Suppose that are satisfied. Then, for any , the boundary value problem (1) has at least one positive solution.
Furthermore, we take in , that is, the following condition .

Theorem 12. Suppose that and are satisfied. Then(i)the operator has no asymptotic bifurcation points in ;(ii) possesses an unbounded connected component passing through , and

Proof. Since and are satisfied, it follows from Theorem 10 that (i) holds.
By , for sufficiently large , there exists such that that is,Let . From (7) and (35), for any , we have where . Clearly, is completely continuous and
Similar to the proof of Theorem 9, we obtain that the operator has a bifurcation point corresponding to positive solution and possesses an unbounded connected component passing through , and Since can take sufficiently large value, we know that (i) and (ii) hold. The proof is completed.

It follows from Theorem 12 that we have the following theorem.

Theorem 13. Suppose that and are satisfied. Then, for any , the boundary value problem (1) has at least one positive solution.

4. Applications

In this section, two examples are given to illustrate our main results.

Example 14. Consider the following boundary value problem: whereBy simple calculations, . The nonlinear term satisfies the conditions of Theorem 11. Thus, for any , the boundary value problem (37) has at least one positive solution by Theorem 11.

Example 15. Consider the following boundary value problem: whereThe nonlinear term satisfies the conditions of Theorem 13. Thus, for any , the boundary value problem (39) has at least one positive solution by Theorem 13.

Conflicts of Interest

The authors declare that they have no conflicts of interest regarding the publication of this paper.

Acknowledgments

The project is supported by the National Science Foundation of China (11571207).

References

  1. G. Zhang and J. Sun, “Existence of positive solutions for singular second-order -point boundary value problems,” Acta Mathematicae Applicatae Sinica. English Series, vol. 20, no. 4, pp. 655–664, 2004. View at Publisher · View at Google Scholar · View at MathSciNet
  2. Y. Sun, L. Liu, J. Zhang, and R. P. Agarwal, “Positive solutions of singular three-point boundary value problems for second-order differential equations,” Journal of Computational and Applied Mathematics, vol. 230, no. 2, pp. 738–750, 2009. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  3. Y. Cui, F. Wang, and Y. Zou, “Computation for the fixed point index and its applications,” Nonlinear Analysis. Theory, Methods & Applications. An International Multidisciplinary Journal, vol. 71, no. 1-2, pp. 219–226, 2009. View at Publisher · View at Google Scholar · View at MathSciNet
  4. K. Zhang and X. Xie, “Existence of sign-changing solutions for some asymptotically linear three-point boundary value problems,” Nonlinear Analysis, vol. 70, no. 7, pp. 2796–2805, 2009. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  5. L. Liu, B. Liu, and Y. Wu, “Nontrivial solutions for higher-order -point boundary value problem with a sign-changing nonlinear term,” Applied Mathematics and Computation, vol. 217, no. 8, pp. 3792–3800, 2010. View at Publisher · View at Google Scholar · View at MathSciNet
  6. F. Wang and Y. Cui, “On the existence of solutions for singular boundary value problem of third-order differential equations,” Mathematica Slovaca, vol. 60, no. 4, pp. 485–494, 2010. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  7. Z. Bai, “On solutions of some fractional m-point boundary value problems at resonance,” Electronic Journal of Qualitative Theory of Differential Equations, pp. 1–15, 2010. View at Publisher · View at Google Scholar · View at Scopus
  8. L. Liu, X. Hao, and Y. Wu, “Unbounded solutions of second-order multipoint boundary value problem on the half-line,” Boundary Value Problems, vol. 2010, Article ID 236560, 2010. View at Publisher · View at Google Scholar · View at Scopus
  9. Z. Bai and Y. Zhang, “The existence of solutions for a fractional multi-point boundary value problem,” Computers & Mathematics with Applications. An International Journal, vol. 60, no. 8, pp. 2364–2372, 2010. View at Publisher · View at Google Scholar · View at MathSciNet
  10. X. Hao, L. Liu, and Y. Wu, “On positive solutions of an -point nonhomogeneous singular boundary value problem,” Nonlinear Analysis. Theory, Methods & Applications. An International Multidisciplinary Journal, vol. 73, no. 8, pp. 2532–2540, 2010. View at Publisher · View at Google Scholar · View at MathSciNet
  11. F. Wang, Y. Cui, and F. Zhang, “Existence of nonnegative solutions for second order -point boundary value problems at resonance,” Applied Mathematics and Computation, vol. 217, no. 10, pp. 4849–4855, 2011. View at Publisher · View at Google Scholar · View at MathSciNet
  12. Z. Bai, “Solvability for a class of fractional -point boundary value problem at resonance,” Computers & Mathematics with Applications. An International Journal, vol. 62, no. 3, pp. 1292–1302, 2011. View at Publisher · View at Google Scholar · View at MathSciNet
  13. J. Jiang, L. Liu, and Y. Wu, “Symmetric positive solutions to singular system with multi-point coupled boundary conditions,” Applied Mathematics and Computation, vol. 220, pp. 536–548, 2013. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  14. Y. Cui, “Computation of topological degree in ordered banach spaces with lattice structure and applications,” Applications of Mathematics, vol. 58, no. 6, pp. 689–702, 2013. View at Publisher · View at Google Scholar · View at MathSciNet
  15. H. Li, “Existence of nontrivial solutions for unilaterally asymptotically linear three-point boundary value problems,” Abstract and Applied Analysis, Article ID 263042, Art. ID 263042, 7 pages, 2014. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  16. Y. Cui and Y. Zou, “An existence and uniqueness theorem for a second order nonlinear system with coupled integral boundary value conditions,” Applied Mathematics and Computation, vol. 256, pp. 438–444, 2015. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  17. L. Guo, L. Liu, and Y. Wu, “Existence of positive solutions for singular higher-order fractional differential equations with infinite-point boundary conditions,” Boundary Value Problems, Paper No. 114, 22 pages, 2016. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  18. L. Liu, C. Liu, F. Wang, and Y. Wu, “Strong convergence of a general iterative algorithm for asymptotically nonexpansive semigroups in Banach spaces,” Journal of Nonlinear Science and its Applications. JNSA, vol. 9, no. 10, pp. 5695–5711, 2016. View at Google Scholar · View at MathSciNet
  19. Z. Bai, S. Zhang, S. Sun, and C. Yin, “Monotone iterative method for fractional differential equations,” Electronic Journal of Differential Equations, vol. 2016, article 6, 2016. View at Google Scholar · View at Scopus
  20. X. Zhang, L. Liu, and Y. Wu, “Fixed point theorems for the sum of three classes of mixed monotone operators and applications,” Fixed Point Theory and Applications, Paper No. 49, 22 pages, 2016. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  21. Y. Cui, “Existence of solutions for coupled integral boundary value problem at resonance,” Publicationes Mathematicae Debrecen, vol. 89, no. 1-2, pp. 73–88, 2016. View at Publisher · View at Google Scholar · View at MathSciNet
  22. L. Guo, L. Liu, and Y. Wu, “Existence of positive solutions for singular fractional differential equations with infinite-point boundary conditions,” Lithuanian Association of Nonlinear Analysts (LANA). Nonlinear Analysis. Modelling and Control, vol. 21, no. 5, pp. 635–650, 2016. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  23. Y. Cui and Y. Zou, “Existence of solutions for second-order integral boundary value problems,” Lithuanian Association of Nonlinear Analysts (LANA). Nonlinear Analysis. Modelling and Control, vol. 21, no. 6, pp. 828–838, 2016. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  24. Z. Bai, X. Dong, and C. Yin, “Existence results for impulsive nonlinear fractional differential equation with mixed boundary conditions,” Boundary Value Problems, Paper No. 63, 11 pages, 2016. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  25. Y. Cui, “Uniqueness of solution for boundary value problems for fractional differential equations,” Applied Mathematics Letters. An International Journal of Rapid Publication, vol. 51, pp. 48–54, 2016. View at Publisher · View at Google Scholar · View at MathSciNet
  26. L. Liu, F. Sun, X. Zhang, and Y. Wu, “Bifurcation analysis for a singular differential system with two parameters via to topological degree theory,” Lithuanian Association of Nonlinear Analysts (LANA). Nonlinear Analysis. Modelling and Control, vol. 22, no. 1, pp. 31–50, 2017. View at Google Scholar · View at MathSciNet
  27. Y. An, “Global structure of nodal solutions for second-order m -point boundary value problems with superlinear nonlinearities,” Boundary Value Problems, vol. 2011, Article ID 715836, 2011. View at Publisher · View at Google Scholar · View at Scopus
  28. X. Zhang, “Global structure of positive solutions for superlinear singular -point boundary-value problems,” Electronic Journal of Differential Equations, No. 13, 12 pages, 2008. View at Google Scholar · View at MathSciNet
  29. J. Sun, X. Xian, and D. O'Regan, “Nodal solutions for -point boundary value problems using bifurcation methods,” Nonlinear Analysis. Theory, Methods & Applications. An International Multidisciplinary Journal, vol. 68, no. 10, pp. 3034–3046, 2008. View at Publisher · View at Google Scholar · View at MathSciNet
  30. X. Liu and J. Sun, “Bifurcation points and global structure of positive eigenvalues for cone mappings with no differentiability at the zero point,” Journal of Systems Science and Mathematical Sciences, vol. 30, no. 8, pp. 1111–1118, 2010. View at Google Scholar · View at MathSciNet
  31. Y. Cui, J. Sun, and Y. Zou, “Global bifurcation and multiple results for Sturm-Liouville problems,” Journal of Computational and Applied Mathematics, vol. 235, no. 8, pp. 2185–2192, 2011. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  32. Z. Bai, “Eigenvalue intervals for a class of fractional boundary value problem,” Computers & Mathematics with Applications. An International Journal, vol. 64, no. 10, pp. 3253–3257, 2012. View at Publisher · View at Google Scholar · View at MathSciNet
  33. D. Guo, Nonlinear Functional Analysis, Shandong Sci. and Tech. Press, Jinan, China, 2nd edition, 2001.
  34. J. Sun, Nonlinear Functional Analysis And Applications, Science Press, Beijing, China, 2008.